The Los Angeles Times “Booster Shots” blog reported, “The Food and Drug Administration (FDA) … warned parents about the dangers of giving infants more than 400 international units (IU) of vitamin D.”
Indeed, “supplementation is recommended for some infants, especially those being breastfed, because a deficiency can lead to bone problems, such as thinning, soft and misshapen bones.”
But, “overdoses … can cause nausea and vomiting, loss of appetite, excessive thirst, frequent urination, constipation, abdominal pain, muscle weakness, muscle and joint aches, confusion and fatigue, as well as more serious consequences such as kidney disease.”
Notably, “many of the vitamin D supplements in stores use droppers that could allow anyone to accidentally give harmful amounts of the vitamin to a baby,” according to the CNN “Paging Dr. Gupta” blog.
Therefore, those caring for infants should “make sure the vitamin D dropper is … clearly marked with units of measurement.”
The FDA also recommends “keeping in touch with your pediatrician should help avoid any problems with vitamin D overdosing.”